Hospital heparin errors continue to be major problem

Despite national attention, heparin overdoses continue to be an issue for hospitals, a fact underscored by a recent case in which 14 babies at a Texas hospital were given a massive overdose of the drug.

Heparin overdosing received a burst of publicity in 2007, when pharmacy technicians failed to verify the concentration of a dose going to three babies, including twins born to actor Dennis Quaid. But problems remain in dosing the drug, which is high-risk but also commonly used.

On July 4th, 14 infants in the neonatal intensive care unit at Christus Spohn Hospital South received a heparin dose 100 times the intended strength. Unlike in previous cases, where confusing heparin labeling has been an issue, pharmacy workers at the Corpus Christi-based facility seem to have made a mixing error that delivered the wrong dose.

While nurses discovered the error administered another drug to the infants to counter the effects, two died nonetheless, though doctors haven't found a direct link between the overdose and their deaths. The other babies seem to be doing well.

Triggered by the recent string of heparin overdoses, many hospitals have made changes to the way they handle heparin. Still, this latest accident draws attention to the fact that despite procedural changes, it's still a risky proposition for many facilities.

To learn more about this issue:
- read t his Associated Press piece

Related Articles:
Babies given heparin overdoses at TX hospital
Heparin scare leads to new dosing issue
Number of heparin-related deaths reported triples
Baxter provides update on heparin reactions

Suggested Articles

The profit margins and management of Community Health Group raise questions about oversight of managed care insurers.

Financial experts are warning practices about the pitfalls of promoting medical credit cards to their patients.

A proposed rule issued by HHS on Tuesday would expand short-term coverage, a move Seema Verma said will have "virtually no impact" on ACA premiums.